51 overdoses in 48 hours in Lycoming County

Officials are now speaking out about the crisis.

WILLIAMSPORT, LYCOMING COUNTY (WBRE/WYOU)- Lycoming County officials are speaking out this evening about a huge public safety problem.

51 people have overdosed in the past 48 hours.

In that time frame, only one confirmed overdose death has been counted for. That does not overshadow a severe crisis EMS, police, friends, family, and the community could encounter.

"A deadly batch of heroin, all heroin is deadly," says Eric Linhardt, Lycoming County District Attorney.

"I've never seen anything like this in the 42 years I've been in this business," says Sheriff Mark Lusk of Lycoming County.

Lusk and other county leaders are still reeling about what occurred in the past 48 hours. They want to send a message that this is a public safety issue effecting everyone.

"It's crazy to think that not only do we have to try and save the user, but we have to make sure we can save our officers," says Lusk.

Each deputy in Lusk's department has the medication, Narcan, a drug that reverses the effects of an overdose.

"There are actually available to be purchased," says Luke.

He urges all family members dealing with an addict to purchase the medication. It's their mission to save lives.

"The public needs to understand that if they come across these bags of heroin, that they need to just not handle them," says Linhardt.

Linhardt is reaching out to officials in Tioga and Bradford Counties. They too dealt with a surge of overdoses in the past few days.

By working together, they hope to determine what made this batch so deadly, where it came from, and who is putting the poison on the streets.

"We're now seeing straight Fentanyl being trafficked as heroin, and that's lethal," says Linhardt.

Linhardt tells Eyewitness news they are making rapid progress in identifying individuals responsible. It's unknown how many of the 51 overdoses were those who returned after being treated the first time.

UPMC Susquehanna advises anyone who thinks they did the drug or feel overdose symptoms to go to the emergency room or dial 911.

Local, state and federal authorities are continuing their investigation into this potentiallyl lethal heroin.


Don't Miss

  • Road to the Olympics
    Copyright 2018 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.
  • Big Game
    Copyright 2018 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.
  • Hidden History
  • Best Seat In The House
    Copyright 2018 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.
  • Big Game Feed The Fans
    Copyright 2018 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

Latest News

Video Center